Skip to Main content Skip to Navigation
Journal articles

Permutation Tests for Comparing Inequality Measures

Abstract : Asymptotic and bootstrap tests for inequality measures are known to perform poorly in finite samples when the underlying distribution is heavy-tailed. We propose Monte Carlo permutation and bootstrap methods for the problem of testing the equality of inequality measures between two samples. Results cover the Generalized Entropy class, which includes Theil’s index, the Atkinson class of indices, and the Gini index. We analyze finite-sample and asymptotic conditions for the validity of the proposed methods, and we introduce a convenient rescaling to improve finite-sample performance. Simulation results show that size correct inference can be obtained with our proposed methods despite heavy tails if the underlying distributions are sufficiently close in the upper tails. Substantial reduction in size distortion is achieved more generally. Studentized rescaled Monte Carlo permutation tests outperform the competing methods we consider in terms of power.
Document type :
Journal articles
Complete list of metadatas

Cited literature [26 references]  Display  Hide  Download

https://hal-amu.archives-ouvertes.fr/hal-02172793
Contributor : Elisabeth Lhuillier <>
Submitted on : Wednesday, April 29, 2020 - 11:12:54 AM
Last modification on : Wednesday, August 5, 2020 - 3:17:10 AM

File

Dufour_Flachaire_Khalaf_Permut...
Files produced by the author(s)

Identifiers

Collections

Citation

Jean-Marie Dufour, Emmanuel Flachaire, Lynda Khalaf. Permutation Tests for Comparing Inequality Measures. Journal of Business and Economic Statistics, Taylor & Francis, 2019, 37 (3), pp.457-470. ⟨10.1080/07350015.2017.1371027⟩. ⟨hal-02172793⟩

Share

Metrics

Record views

161

Files downloads

207